Back to Ask the Diabetes Team Ask the Diabetes Team

From Salmon, Idaho, USA:

My 10 year old son has had type 1 diabetes for about 14 months. His first A1c during his honeymoon was great, about 6.2. We haven't done another one yet; we're a little overdue.

He injects 14 units of Lantus every morning at 7 a.m. before school, along with Humalog or NovoLog to match pre-breakfast blood glucose and total carbohydrates. He injects at school after lunch, at home after school to match his snack, and after dinner. We use a ratio of a 75 point drop per unit Humalog and that seems to work well most of the time. We are diligent about counting carbohydrates. My son often has a late morning high blood glucose check, at about 11 a.m., right before he eats lunch. It doesn't seem to matter what he eats for breakfast (although we suspect the carbohydrate information on the packaging of the bagels he likes is on the low side), but he often tests in the 250 mg/dl [13.9 mmol/L] or higher range. Even on days when he has physical education class in the morning, he will still test high at about the same frequency. After lunch, he injects and, by the time he gets home, he is usually back in the 100s mg/dl [5.6 mmol/L or higher].

Why is he experiencing such high numbers in late morning? Is there a metabolic reason for this? Is there some other explanation?


Most likely, you need to be a bit more aggressive with the carbohydrate ratio in the morning. It's the cortisol in the morning that makes one insulin resistant. Also, be sure that he isn't low during the night; sometimes we see a bit of a rise secondary to that. Finally, diabetes, well controlled in children, sometimes sees a bit of a rise at times like this.


[Editor's comment: Keep in mind that physical activity, which includes running or basketball, may cause an adrenaline high afterwards. You did not indicate how often your son has physical education or the specific time of the morning. This may be one explanation for the elevated blood sugars. Be sure to consult your own diabetes team about this. BH]

Original posting 12 Feb 2006
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.